Strong Wind, Pulaski
- When
- November 15, 8:41 AM EST
- Where
- Pulaski forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
A strong cold front moved through eastern Kentucky Sunday morning, November 15th, 2020. Strong southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph at times, were engaged just ahead of the front as it approached the region towards dawn Sunday.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong cold front moved through eastern Kentucky Sunday morning, November 15th, 2020. Strong southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph at times, were engaged just ahead of the front as it approached the region towards dawn Sunday. Strong winds then continued through the day on Sunday, as the front exited off to the east.
Numerous locations reported wind gusts between 40 and 50 mph during the day. Some notable gusts included:
- 53 mph - Dorton (Pike County) 11:10 AM EST|- 48 mph - 2 N Prewitt (AWOS Station KIOB - Mount Sterling Airport - Montgomery County) 1:55 PM EST|- 48 mph - 1 NNW Monticello (ASOS Station KEKQ - Monticello Airport - Wayne County) 12:11 PM EST|- 47 mph - 1 ESE London-Corbin Airport (ASOS Station KLOZ - London-Corbin Airport - Laurel County) 9:09 AM EST|- 47 mph - 1 WNW Index (Mesonet Station WLBT - West Liberty - Morgan County) 3:20 PM EST|- 47 mph - 2 S Rodburn (Mesonet Station TRMK2 - Triangle Mountain - Rowan County) 3:02 PM EST|- 46 mph - NWS Office/Julian Carroll Airport (ASOS Station at KJKL - Jackson - Breathitt County) 2:05 PM EST|- 46 mph - Hazard/Wendell H. Ford Airport ( AWOS Station at KCPF - Hazard - Perry County) 9:15 AM EST
Several trees and power lines were also reported down from the event. Reports included:
8:41 AM EST - Tree downed onto power lines near Deck Drive. Over 900 customers lost power in the Oak Hill Area - 1 NW Somerset (Pulaski County)|11:35 AM EST - Winds downed trees onto power lines near Wallins. This ignited a couple small fires in the adjacent woods - Wallins Creek (Harlan County)|2:00 PM EST - Tree down on Snowden Branch Road - Jackson (Breathitt County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 15, 8:27 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 827 AM EST Sun Nov 15 2020 .UPDATE... Issued at 827 AM EST SUN NOV 15 2020 The surface cold front is marching across the Commonwealth, having already cleared the western half of the state. The back edge of the precipitation shield looks to push through our area faster than originally forecast. As such, have sped up the timing, with all but the far east being dry before noon. Temperatures have rebounded into the mid and upper 60s in the east, with lower 60s in the west, and mid to upper 50s on our doorstep behind the cold front. Have freshened up the hourly temperatures through this morning, accounting for the latest trends in observations. Updates have been sent. && .SHORT TERM...(Today through Monday) Issued at 504 AM EST SUN NOV 15 2020 An amplified and progressive long wave pattern is currently in place across the CONUS. A deep trough is making its way east across the middle of the country, with an embedded vigorous short wave trough swinging through the Middle Mississippi Valley. Further east, ridging is residing across the Eastern Seaboard. The latest surface map features deepening low pressure currently centered near the Upper Peninsula of Michigan. A warm front extends southeast from the low into the Ohio Valley, with a strong cold front aligned south to southwest along the Mississippi River. A strong 925-850 jet is noted out ahead of the main cold front, with the hpx radar showing 75-85 kts at around 5k feet agl. In response to these features, a few lines of convection have formed out ahead of the boundary, currently affecting western and portions of central Kentucky. Skies are currently partly cloudy across eastern Kentucky, with most locations well mixed at this point, as temperatures are in the 50s and 60s. The only exception to this is some of our far eastern valleys, where winds are still light enough to allow for decoupling. The Paintsville Mesonet is currently reporting a relatively chilly 39 degrees. The models are in very good agreement through the short term, keeping the amplified upper level pattern in place across the CONUS. The embedded short wave trough will continue to intensify as it moves from the Middle Mississippi Valley to the Upper Great Lakes today. This will propel the trough east, with broad cyclonic flow being maintained across the northeastern quadrant of the country into Monday, as a cutoff low establishes itself near Hudson Bay. At the surface, low pressure will follow suit, continuing to deepen as it heads northeast towards Hudson Bay into Monday. The associated surface cold front will barrel through the Ohio and Tennessee Valleys today, reaching the Eastern Seaboard by early this evening. This front will bring showers to the region as well as a period of very gusty winds. High pressure will then build in across the Lower Mississippi and Tennessee valleys tonight into Monday, bringing drier and cooler weather. The cold front will move through eastern Kentucky between the mid-morning hours and around noon today. Southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph, will precede the front. Winds will then shift to the west southwest behind the boundary, with a gradual diminishment of the winds by late this afternoon and early this evening. Showers look to measure at most locations, so will stick with categorical rain chances for today. Highs will likely occur this morning, as low level warm air advection combined with some cloud thinness this morning, allows for temperatures to rise into the mid and upper 60s. Readings then fall off as precipitation moves in and wetbulbing takes place, followed by strong cold air advection. Most of the precipitation will be east of the area by early this afternoon, with skies clearing out from west to east. Winds will lighten more noticeably tonight, as high pressure builds in from the southwest. Lows will range from the upper 20s in the more sheltered locations within the Cumberland Valley, to the mid 30s on surrounding ridges. Mostly sunny skies will be seen on Monday, with highs mainly in the mid 50s. .LONG TERM...(Monday night through Saturday) Issued at 458 AM EST SUN NOV 15 2020 A fairly quiet stretch of weather is in store for the majority of the extended forecast. To start the period, our area sits near the base of a broad trough aloft, with flow out of the northwest. High pressure continues to build in from the west and colder air dominates. The cooling trend will continue from the short term into the extended with temperatures below normal through the middle of the work week. Tuesday sees highs from the upper 40s to low 50s and on Wednesday, most areas could see mid to upper 40s. Morning lows experience a similar drop, especially Wednesday morning. At that point the surface high will have meandered east some and will sit centered almost directly over our area, allowing for conditions conducive for effective cooling, especially in the valleys. Lows area wide will be in the mid 20s, with low 20s in the valleys. Moving into the latter half of the work week, heights begin to rise as we see modest ridging aloft that then starts to dampen moving towards the end of the period. At the surface, high pressure begins to migrate to the east, allowing for winds to shift to a more southwesterly return flow. Temperatures begin to increase each day Thursday onward, with highs reaching the mid 60s by Saturday, while lows warm into the 40s. As we get into the end of the period on Sunday, we see our first chance of rain enter the forecast as an upper level disturbance and associated system at the surface approach from the west. There is slight PoPs in the northernmost tip of the CWA, however the axis of greatest chances is still to our north where conditions are more favorable. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 827 AM EST SUN NOV 15 2020 A passing strong cold front will move from west to east across the area through 17z. Showers, along with ceilings dropping to low end VFR/MVFR will accompany the front. Additionally, strong south southwest to west southwest winds will accompany the front, with winds veering more to the west behind the passing boundary. Peak sustained speeds will range from 15 to 25 kts, with gusts of 30 to 40 kts throughout the day. Skies will clear out from west to east this afternoon. Winds will gradually diminish by late this afternoon and early this evening, before becoming light after midnight, as high pressure builds in from the southwest. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM EST this evening for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GEOGERIAN SHORT TERM...GEOGERIAN LONG TERM...HAS AVIATION...GEOGERIAN
Hazardous Weather Outlook National Weather Service Jackson KY 359 AM EST Sun Nov 15 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 359 AM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Southwest to west southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph, can be expected today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922119, 924627, 924628.